Colorado, 2005

Hail in Colorado, May 6, 2005

May 6, 2005 · NWS BOU · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 6, 2:10 PM MST, 1 hour 30 minutes earlier.

Area forecast discussion, May 6, 2:10 PM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
310 PM MDT FRI MAY 6 2005

.SHORT TERM...TDA-TNGT...FIRST WAVE OF STORMS HAS MOVED OFF THE
FOOTHILLS BUT ANOTHER WAVE OR TWO OF SHOWERS AND THUNDERSTORMS COULD
FOLLOW INTO THE EVENING HOURS AS THE STRONG UPPER LEVEL LOW OVER
UTAH CONTINUES TO LIFT TO THE NORTHEAST WITH LOTS OF THUNDERSTORMS
NOW FORMING OVER THE MOUNTAINS OF WESTERN AND SOUTHERN COLORADO.
MAIN SEVERE THREAT WILL BE FAR EASTERN COUNTIES...MAINLY PHILLIPS
AND SEDGEWICK WHERE DEWPOINTS ARE FLIRTING NEAR 50.  STRONG WINDS
APPROACHING SEVERE LEVELS ARE POSSIBLE ELSEWHERE ALONG WITH SOME
STORMS PRODUCING SOME SMALL HAIL.  SATURDAY SHOULD BE BREEZY BUT
OTHERWISE DRY ON THE PLAINS UNTIL LATER IN THE AFTERNOON WHEN SOME
COOLING ALOFT COMES ACROSS BEHIND THE TROUGH AXIS AS THE UPPER LEVEL
LOW MOVES ACROSS SOUTHERN WYOMING.  KEPT IT WIDELY SCT FOR NOW ON
THE PLAINS BUT COULD BECOME RATHER BLUSTERY BY LATE AFTERNOON WITH
INCREASING WEST WINDS.  IN THE MOUNTAINS SOME THUNDERSTORMS COULD
PRODUCE A QUICK FEW INCHES OF SNOW TONIGHT BUT COVERAGE SHOULD BE
SCATTERED AND FLOW IS SW.  HOWEVER AS TROUGH AXIS PASSES TOMORROW
AFTERNOON FLOW GOES MORE WESTERLY AND WITH MOIST AIR AND COLD
ADVECTION SNOW SHOWERS SHOULD INCREASE.  FURTHER WRAPAROUND OCCURS
BY SATURDAY NIGHT AND LONG TERM FORECASTER HAS HOISTED A WINTER
STORM WATCH FOR ZONE 31.

.LONG TERM...WILL ISSUE A WINTER STORM WATCH FOR ZONE 31 SATURDAY
NIGHT AND SUNDAY...AS AN UPPER LOW IS EXPECTED TO MOVE FROM UT
ACROSS SRN WY ON SATURDAY AND INTENSIFY IN THE NEBRASKA PANHANDLE
SUNDAY NIGHT.  THIS WILL PUT THE NORTHERN MOUNTAINS IN A FAVORABLE
LOCATION FOR UPSLOPE SNOW.  TEMPERATURES WILL NOT BE THAT COLD...BUT
COLD ENOUGH FOR SNOW TO REACH THE HIGH VALLEYS ON SATURDAY NIGHT AS
WELL.  OROGRAPHIC SNOW MODEL YIELDS AROUND A FOOT OF SNOW IN ZONE 31
IN 12 HOURS (06Z-18Z)...3-6 INCHES IN ZONE 33...AND 1-3 INCHES IN
ZONE 30.  THE PROXIMITY OF THE LOW WILL ALLOW THUNDERWSTORMS TO
DEVELOP IN NORTHEAST COLORADO SUNDAY.  A LULL IN THE PRECIPITATION
IS EXPECTED MONDAY AS THE FIRST TROUGH SHEARS INTO THE MIDWEST...AND
THE NEXT TROUGH TO OUR WEST ALLOWS A FEW SHOWERS TO DEVELOP IN THE
MOUNTAINS MONDAY WHILE THE PLAINS STAY SUBSIDENT AND DRY.

BETWEEN STORMS THERE WILL BE A SLIGHT CHANCE OF MAINLY DIURNAL
SHOWERS TUESDAY AND WEDNESDAY...THEN THE NEXT STORM WILL ALSO MOVE
ACROSS WYOMING WEDNESDAY...BUT MODELS DIFFER ON EXACTLY HOW AND
WHERE.  WE HAVE ANOTHER POTENTIAL FOR GOOD MOUNTAIN SNOWS WEDNESDAY
NIGHT AND THURSDAY...FOR NOW BOOSTED POPS TO SCATTERED AND LOWERED
TEMPS A BIT.

WARMING AND DRIER CONDITIONS ARE EXPECTED TO END THE WEEK.

&&

.BOU...WINTER STORM WATCH SAT NIGHT AND SUNDAY...WEST JACKSON AND
WEST GRAND COUNTIES ABOVE 9000 FEET...ZN 31.

&&

SZOKE/RTG
Hazardous weather outlook, May 6, 12:29 PM MST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
129 PM MDT FRI MAY 06 2005

COZ030>051-071200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
129 PM MDT FRI MAY 06 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL LOW OVER SOUTHERN NEVADA IS LIFTING TO THE
NORTHEAST AND WILL SUPPORT THE DEVELOPMENT OF THUNDERSTORMS OVER THE
HIGH COUNTRY THIS AFTERNOON.  SOME OF THESE STORMS WILL MOVE ONTO
THE PLAINS BRINGING GUSTY WINDS AND THE CHANCE OF SOME HAIL TO THE
FRONT RANGE AFTER 2 PM.  OTHER STORMS ARE EXPECTED TO DEVELOP ON THE
PALMER DIVIDE BY MID-AFTERNOON.  THE MAIN THREAT FOR STORMS IN THE
URBAN CORRIDOR IS STRONG WINDS AND POSSIBLY SMALL HAIL AS LOWER
LEVELS REMAIN FAIRLY DRY.  HIGHER MOISTURE IS PRESENT MUCH FARTHER
EAST NEAR THE KANSAS BORDER AND SOME OF THIS MOISTURE IS EXPECTED TO
WORK WESTWARD THIS AFTERNOON AS FALLING PRESSURE AHEAD OF THE
APPROACHING UPPER LEVEL WAVE CAUSES THE LOW LEVEL WINDS TO BECOME
MORE SOUTHEASTERLY.  THIS WILL SUPPORT MARGINAL CONDITIONS FOR SEVERE
STORMS MAINLY EAST OF THE DENVER AREA...WITH THE GREATEST
POSSIBILITY FOR SEVERE STORMS EAST OF AKRON AFTER 4 PM THIS
AFTERNOON THROUGH THIS EVENING.  THE MAIN THREAT FROM THESE STORMS
IS EXPECTED TO BE LARGE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THIS COULD BE A GOOD SNOWSTORM FOR THE NORTHERN MOUNTAINS SATURDAY
NIGHT AND SUNDAY AS THE UPPER LOW WRAPS UP IN SOUTHEAST WYOMING AND
COOLER NORTHERLY FLOW PROVIDES UPSLOPE CONDITIONS IN THE NORTHERN
MOUNTAINS.  SNOWFALL AMOUNTS OF 5 TO 10 INCHES ARE POSSIBLE BY
MIDDAY MOTHERS DAY.  THE PLAINS WILL SEE LESS PRECIPITATION...BUT A
FEW DAILY THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH WEDNESDAY.

ANOTHER STORM IS FORECAST TO MOVE FROM UTAH TO WYOMING MIDWEEK...WITH
ANOTHER CHANCE OF MOUNTAIN SNOW WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY AFTER 2 PM.

SZOKE/RTG

The radar

The Goodland radar (KGLD), 180 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Sedgwick

When
May 6, 3:40 PM MST
Where
Sedgwick County, 5 mi SE of Sedgwick
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.883, -102.450

Hail, Phillips

When
May 6, 4:53 PM MST
Where
Phillips County, 5 mi SSE of Holyoke
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.517, -102.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452843, 5452844.